Colorado, 2018

Winter Weather in Colorado, December 6, 2018

December 6, 2018 · NWS GJT · 1 event in 1 county or zone

A shortwave trough enhanced by strong winds aloft brought moderate snowfall to the southwest corner of Colorado.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A shortwave trough enhanced by strong winds aloft brought moderate snowfall to the southwest corner of Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 6, 3:42 AM MST, 6 hours 18 minutes earlier.

Area forecast discussion, Dec 6, 3:42 AM MST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
342 AM MST Thu Dec 6 2018

.SHORT TERM...(Today through Friday)
Issued at 341 AM MST Thu Dec 6 2018

Radar returns continue to blossom this morning as moisture deepens
ahead of an incoming long-wave trough and parent upper level low
(that will be tracking well to our south). Latest GOES 16 layered
PWATs indicating values near four tenths of an inch headed our
way, which is bit wetter than earlier runs were suggesting.

Broad scale difluence ahead of this approaching system will
provide enough lift to keep showers going through the day with a
few surprises arriving late this afternoon and overnight. Those
include at least one wave or wiggle in the flow and the tail end
of an exiting jet streak that breaks off the main channel well to
our south. This little feature is picked up in both the 00z and
06z runs of the GFS and NAM and should bring the dynamic support
we need for a low end advisory event across the San Juan
Mountains.

As we drop southward into the valleys, temperatures will be a huge
concern as we remain basically under the influence of warm air
advection. However, cloud cover and subtle cooling (yes, we said
cooling) noted in the latest runs at the H7 level will keep temps
right at or near the freezing mark (H7 temps are forecast to be
around -4C this afternoon vs the -2C we saw yesterday afternoon).
BUFKIT soundings support a rain/snow mix initially for the Four
Corners valleys from Cortez to Durango with all snow near Pagosa
Springs with temps dropping back below freezing this evening. The
key will be the low level moisture/sfc dew points. Upstream
observations showing dew points holding the mid 20s to around 30
degrees and models are keeping values right around 30 degrees, so
somewhat confident that we will be able to flip any rain back over
to snow early this evening. Once that occurs, a wet and persistent
snow should tally up into the range from 2 to 6 inches, with
upwards of 8 inches possible in the vicinity of Pagosa Springs. If
that surface moisture grows too large, then all bets are off and
we will get one of those frustrating rain/snow events. In either
case, will be issuing a Winter Weather Advisory from Durango east
to Pagosa Springs for the overnight hours as impacts to travel are
expected.

Scattered to numerous snow showers expected across our northern
and central mountains with some light precipitation expected for
the valleys as well. Northeast Utah and much of northwest
Colorado will just see the clouds and isolated showers. This
system will move our Friday as we get prepped for a dry and warmer
weekend.

.LONG TERM...(Friday night through Wednesday)
Issued at 341 AM MST Thu Dec 6 2018

The upper level trough will be overhead Friday night but the best
dynamics and energy will be located over eastern New Mexico and
Texas with the upper level jet diving south of the border into
Mexico. This leaves us with very little in the way of forcing and
weak northwest orographics the continuing driver for snowfall in
the mountains. Not anticipating much additional accumulation
through Saturday morning, but northwest flow will keep light snow
falling along the western Colorado divide mountains while areas to
the west clear.

The ridge of high pressure will build in from the west Saturday
through Sunday with a few weak waves bringing some high cloud
cover across the region from time to time with temperatures
rebounding towards normal. High level moisture will begin to
increase substantially late Sunday into early next week ahead of
the next trough set to move through the region late Tuesday
afternoon through Wednesday morning. This trough looks to
originate from the Pacific Northwest but models are not in the
best agreement as to exact track and how far south this goes. The
GFS brings this trough in from the northwest with the northern and
central mountains being favored for snowfall, while the EC keeps
this trough further north across Wyoming, but still bringing
snowfall to the northern and to a lesser extent the central
mountains. The GFS parallel on the other hand wants to develop a
closed low south of the Four Corners when this trough moves
across, bringing the precipitation further south. Another
disturbance moves in from the northwest Wednesday evening.
Regardless of model uncertainty, it looks like the northern and
central mountains would be favored with this system.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 341 AM MST Thu Dec 6 2018

Cloudy conditions will persist across much of eastern Utah and
western Colorado through Friday morning. CIGS will occasionally
drop below ILS breakpoints with some MVFR and even IFR conditions
expected from Interstate 70 south to the New Mexico and Arizona
state lines as widespread light snow develops. Conditions will
deteriorate this afternoon into the evening hours, before slowly
improving after 10Z tonight. Mountains will be frequently obscured
in low clouds and snow showers.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from noon today to 9 AM MST Friday for
     COZ018-019.

     Winter Weather Advisory from 6 PM this evening to 9 AM MST
     Friday for COZ022-023.

UT...None.
&&

SHORT TERM...JDC
LONG TERM...MDA
AVIATION...JDC
Hazardous weather outlook, Dec 6, 4:15 AM MST, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
415 AM MST Thu Dec 6 2018

COZ001>014-017>023-UTZ022>025-027>029-071300-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
415 AM MST Thu Dec 6 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous snow showers are expected over the
mountains, mainly south of Interstate 70 in western Colorado,
through tonight. Moderate snow accumulations from 2 to 6 inches
are expected across the southern valleys from Durango east to
Pagosa Springs with 4 to 8 inches anticipated across the San Juan
Mountains. Only spotty and light accumulations are expected
elsewhere.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Friday: There is a good chance for snow across western Colorado.
Light to moderate snow accumulations will be possible.

Saturday: Isolated snow showers are expected over the mountains.

Sunday-Monday: Dry and warmer conditions will move into the
region.

Tuesday-Wednesday: There will be a chance for snow showers moving
in across northeast Utah and northwest Colorado by Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Four Corners / Upper Dolores River Basin

When
December 6, 10:00 AM MST to 6:00 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
CoCoRaHS
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Generally 2 to 4 inches of snow fell across the area.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 790359.